radiotherapy side effevts

Hi everyone. 

I'm hoping to find out more about radiotherapy side effects. I read on the cancer research site that having radiotherapy for cc can cause the vagina to become dry and fibrous etc. 

Obviously I want my cancer gone for good, but does it mean that sex will be gone for good too? Does it depend on whether you have internal or external? And is chemo offered in most cases as an alternative? 

I realise that going without sex is probably the least of many women's worries but it bothers me to think that I may never enjoy sex again :-(

Louise 

X

Hiya

 

I had both internal and external radiation along with chemo.  The side effects are different for everyone.  But it should not prevent you from having sex.  I don't just for personal reasons at the moment.  Therefore I have to use something called a dilator. It's exactly the same as a dildo. Having see or using a dilator is a must to prevent your vagina from closing. So go ahead, enjoy it as much as you can x

Hi Louise,

I think plenty of women manage to carry on sex as normal after radiotherapy, though it has to be said that some women are worse affected than others. Speaking for myself, my sex drive has gone, completely, but then I am over 50, more than 50% of my vagina was surgically removed as well as my ovaries, all prior to 25 external and 2 internal radiotherapy blasts. For the most part sex is in the head not the groin, so if you want sex I'm sure you will have sex. It may not be quite as easy as once it was but you'll work out great ways to have fun I have little doubt.

Be lucky :-)
Tivoli

Hi,

I am currently going through radiotherapy and chemo at the same time at the moment and I can honestly tell you that I prefer the radiotherapy than chemo as it doesn't make you as poorly. The reason for each is diffrent (Chemo and radiotherapy) chemo shrinks it and the radiotherapy attacks it killing it (I think - how it was kind of explainer to me) so I'm having both atm even through I've had chemo already it is working!

I was told yesterday by the nurse that you see whilst having radiotherapy that some side effects can be a burn like mark where they blast you with the lasers, dry skin, loose bowls and your bladder can shrink - also the closing of the vigina. I am 10 sessions in and I've had some issues but the sickness with the chemo is far worse!!

You maybe offered both.

Thanks everyone. I have been told today that I will get 5 weeks of daily radiotherapy and one day a week chemo then afterwards 3 sessions of internal radio. Was a little shocked at how much that seems but I have faith in the doctors. Just got to roll with it I guess.

Good luck to you all with your treatments xx

Hi, thanks for your reply. Just read your story - wow, big jump from a 2 to a 4. What's your situation now and how are you, if you don't mind me asking? 

Louise x

Yes you're right, thank you Tivoli. I was prepared for a hysterectomy and when it changed to radio/chemo it took me very much by surprise.

Louise xx

Thank you for the info. Most helpful. Will just have to cross that bridge when I get to it huh. Hope your treatment goes well xx

After 3 months post treatment the consultant said i had no need to use the dilator anymore. Wrong!! 3 weeks later the sides stuck together luckily i had tried my dilator to make sure everything was ok, so i pushed and pushed and broke through! After that I used my dilator regularly for about 2 years. However I also found that replens was marvellous at keeping the vagina well lubricated so it could not stick togeether. I still use replens regularly after 5 years.

Thanks Katie. I'll look into getting replens xx

I just completed my treatment last week - 5 chemo, 28 radiotherapy & 3 brachytherapy.  Does anyone know if you are allowed to use vaginal moisturisers, such as Replens prior to using dilators as I am already aware of a tightening sensation / irritation which I wouldn't want to get worse.

Thanks,

Feisty xx